Are biologics safe in the treatment of atopic dermatitis? A review with a focus on immediate hypersensitivity reactions

Matthew S. Bremmer, Samuel F. Bremmer, Shahana Baig-Lewis, Eric Simpson

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

Traditional systemic agents used for the treatment of atopic dermatitis (AD) are associated with significant potential toxicities and often do not provide adequate therapeutic responses. Biologic agents hold promise for a more targeted and less toxic approach to AD systemic therapy. Patients with AD, however, may theoretically be at higher risk of developing IgE-mediated reactions to protein-based therapies. We performed a review of publications reporting the use of biologics in the treatment of AD. Of the 261 patients with AD identified who were exposed to a biologic therapy, no type-I immediate hypersensitivity reactions were reported. One infusion reaction occurred with infliximab and two patients had "mild respiratory difficulty" with interferon-gamma. Thrombocytopenia may occur at a higher rate than expected in patients treated with efalizumab. Combined, these data support the safety of biologics in the treatment of AD and the further development of new biologics for this population should be encouraged.

Original languageEnglish (US)
Pages (from-to)666-676
Number of pages11
JournalJournal of the American Academy of Dermatology
Volume61
Issue number4
DOIs
StatePublished - Oct 2009

Fingerprint

Immediate Hypersensitivity
Atopic Dermatitis
Biological Products
Therapeutics
Biological Therapy
Poisons
Biological Factors
Thrombocytopenia
Immunoglobulin E
Interferon-gamma
Publications
Safety
Population
Proteins

Keywords

  • atopic dermatitis
  • biologics
  • immediate hypersensitivity reactions

ASJC Scopus subject areas

  • Dermatology

Cite this

Are biologics safe in the treatment of atopic dermatitis? A review with a focus on immediate hypersensitivity reactions. / Bremmer, Matthew S.; Bremmer, Samuel F.; Baig-Lewis, Shahana; Simpson, Eric.

In: Journal of the American Academy of Dermatology, Vol. 61, No. 4, 10.2009, p. 666-676.

Research output: Contribution to journalArticle

@article{ec43546ebe884dcd889cc485f50d1bf3,
title = "Are biologics safe in the treatment of atopic dermatitis? A review with a focus on immediate hypersensitivity reactions",
abstract = "Traditional systemic agents used for the treatment of atopic dermatitis (AD) are associated with significant potential toxicities and often do not provide adequate therapeutic responses. Biologic agents hold promise for a more targeted and less toxic approach to AD systemic therapy. Patients with AD, however, may theoretically be at higher risk of developing IgE-mediated reactions to protein-based therapies. We performed a review of publications reporting the use of biologics in the treatment of AD. Of the 261 patients with AD identified who were exposed to a biologic therapy, no type-I immediate hypersensitivity reactions were reported. One infusion reaction occurred with infliximab and two patients had {"}mild respiratory difficulty{"} with interferon-gamma. Thrombocytopenia may occur at a higher rate than expected in patients treated with efalizumab. Combined, these data support the safety of biologics in the treatment of AD and the further development of new biologics for this population should be encouraged.",
keywords = "atopic dermatitis, biologics, immediate hypersensitivity reactions",
author = "Bremmer, {Matthew S.} and Bremmer, {Samuel F.} and Shahana Baig-Lewis and Eric Simpson",
year = "2009",
month = "10",
doi = "10.1016/j.jaad.2009.02.041",
language = "English (US)",
volume = "61",
pages = "666--676",
journal = "Journal of the American Academy of Dermatology",
issn = "0190-9622",
publisher = "Mosby Inc.",
number = "4",

}

TY - JOUR

T1 - Are biologics safe in the treatment of atopic dermatitis? A review with a focus on immediate hypersensitivity reactions

AU - Bremmer, Matthew S.

AU - Bremmer, Samuel F.

AU - Baig-Lewis, Shahana

AU - Simpson, Eric

PY - 2009/10

Y1 - 2009/10

N2 - Traditional systemic agents used for the treatment of atopic dermatitis (AD) are associated with significant potential toxicities and often do not provide adequate therapeutic responses. Biologic agents hold promise for a more targeted and less toxic approach to AD systemic therapy. Patients with AD, however, may theoretically be at higher risk of developing IgE-mediated reactions to protein-based therapies. We performed a review of publications reporting the use of biologics in the treatment of AD. Of the 261 patients with AD identified who were exposed to a biologic therapy, no type-I immediate hypersensitivity reactions were reported. One infusion reaction occurred with infliximab and two patients had "mild respiratory difficulty" with interferon-gamma. Thrombocytopenia may occur at a higher rate than expected in patients treated with efalizumab. Combined, these data support the safety of biologics in the treatment of AD and the further development of new biologics for this population should be encouraged.

AB - Traditional systemic agents used for the treatment of atopic dermatitis (AD) are associated with significant potential toxicities and often do not provide adequate therapeutic responses. Biologic agents hold promise for a more targeted and less toxic approach to AD systemic therapy. Patients with AD, however, may theoretically be at higher risk of developing IgE-mediated reactions to protein-based therapies. We performed a review of publications reporting the use of biologics in the treatment of AD. Of the 261 patients with AD identified who were exposed to a biologic therapy, no type-I immediate hypersensitivity reactions were reported. One infusion reaction occurred with infliximab and two patients had "mild respiratory difficulty" with interferon-gamma. Thrombocytopenia may occur at a higher rate than expected in patients treated with efalizumab. Combined, these data support the safety of biologics in the treatment of AD and the further development of new biologics for this population should be encouraged.

KW - atopic dermatitis

KW - biologics

KW - immediate hypersensitivity reactions

UR - http://www.scopus.com/inward/record.url?scp=69949179194&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=69949179194&partnerID=8YFLogxK

U2 - 10.1016/j.jaad.2009.02.041

DO - 10.1016/j.jaad.2009.02.041

M3 - Article

C2 - 19646779

AN - SCOPUS:69949179194

VL - 61

SP - 666

EP - 676

JO - Journal of the American Academy of Dermatology

JF - Journal of the American Academy of Dermatology

SN - 0190-9622

IS - 4

ER -